Florida, 2010

Excessive Heat and Heat in Florida, August 1, 2010

August 1, 2010 · NWS TAE · 3 events in 3 counties and zones

High heat indices of 110 or higher effected parts of the Florida Panhandle during the afternoon of August 1st. Panama City and Marianna also briefly experienced heat indices of 115.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

High heat indices of 110 or higher effected parts of the Florida Panhandle during the afternoon of August 1st. Panama City and Marianna also briefly experienced heat indices of 115.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 1, 7:57 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 7:57 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
857 AM EDT SUN AUG 1 2010

...DANGEROUS HEAT INDICES TO CONTINUE FOR THE NEXT SEVERAL DAYS...

...STRONG TO SEVERE STORMS POSSIBLE AGAIN LATER TODAY...

.SYNOPSIS...

AT UPPER LEVELS...
THE LARGE SCALE CONUS PATTERN REMAINS HIGHLY AMPLIFIED HIGHLIGHTED
IN NRN STREAM BY A TROUGH ALONG WEST COAST...RIDGE OVER MIDDLE OF
COUNTRY WITH AXIS OVER PLAINS...AND A TROUGH OVER ERN CONUS REACHING
ITS PEAK AMPLITUDE THIS MORNING AS A WEAK VORT CENTER MOVES OFF THE
SE U.S. COAST. WEAK UPPER LOW NOTED OVER AZ. EWD...REST OF SRN
STREAM INCLUDING NE GULF CONTINUES DOMINATED BY A LARGE AND STRONG
UPPER LEVEL RIDGE...WITH THE AXIS CURRENTLY EXTENDING FROM LOCAL
AREA NWWD THROUGH HIGH OVER OK AND THRU 4 CORNERS REGION.

LOOKING THRU WED...NRN STREAM PATTERN FCST TO DEAMPLIFY AS SERIES OF
SHORTWAVES MOVE ESE INTO MID CONTINENT RIDGE BUT SHOULD REMAIN NORTH
OF CWA. ELSEWHERE...AS THE E COAST TROUGH LIFTS AWAY...THE SRN
PLAINS RIDGE WILL BUILD EWD ONCE AGAIN TO MAINTAIN THIS STUBBORN
HEAT HAVE. BY WED...STRONG 595DM H5 RIDGING CENTERED JUST TO OUR
WEST. AREA TEMPS SHOULD RISE TO AROUND 100 DEGREES ACROSS MANY
AREAS. POPS WILL TREND DOWNWARD ONCE AGAIN TO NEAR CLIMO ON MON AND
JUST BELOW ON TUE. ONCE AGAIN A FEW STRONG STORMS CANNOT BE RULED
OUT EACH DAY.

AT LOWER LEVELS...
A LOW PRESSURE TROUGH REMAINS IN PLACE FROM COASTAL GA ACROSS OUR
NRN TIER GA COUNTIES...NWD TO ERN TN...AND A SURFACE RIDGE WAS NOTED
ACROSS SRN FL. THE SOUTHERLY WIND COMPONENT WILL ALLOW ADDITIONAL
MOISTURE (HIGHER DEW POINTS) TO POOL SOUTH OF THE TROUGH

LOOKING INTO TUES...THE TROUGH WILL DRIFT WSW... WEAKEN AND THEN
DISSIPATE. IN ITS PLACE...HIGH PRESSURE WITH SLIGHTLY DRIER AIR WILL
ATTEMPT TO BUILD IN FROM THE NORTH. MEANWHILE...SRN FL RIDGE ABLE TO
LIFT NWD TO REACH NE GULF REGION BY WED AND DOMINATES LOCAL WEATHER.
UNTIL THEN...TROUGH WILL CONTINUE TO GENERATE OUTFLOW BOUNDARIES
THAT WILL IMPACT LOCAL AREA. S/SW FLOW WILL CONTINUE TO BRING
ABUNDANT LOW LEVEL MOISTURE IN FROM THE GULF BUT WITH UPPER RIDGE
CENTERED JUST TO OUR WEST....WE SHOULD GET SOME LOCAL RELIEF DURING
THE AFTERNOON FROM SHOWERS AND STORMS

&&

.SHORT TERM...THIS AFTERNOON INTO TONIGHT.
WE EXPECT TODAY TO BE SIMILAR TO YESTERDAY WITH DANGEROUSLY HIGH
HEAT INDICES FOLLOWED BY WIDESPREAD CONVECTION AND ISOLATED SEVERE
STORMS WITH INTENSITY INCREASING FROM NW TO SE ACROSS LOCAL AREA.

AS FAR AS TEMPERATURES...DEBRIS CLOUDS FROM EARLIER SHORTWAVE AND
CONVECTION SEEM TO HAVE LARGELY DISSIPATED ESPECIALLY OVER ALA/GA
COUNTIES. OPPRESSIVE HEAT CONTINUES AS THE FORECAST AREA REMAINS
POSITIONED ON THE EASTERN SIDE OF A PERSISTENT AND STRONG SRN H5/H2
RIDGE WITH VERY WARM H5 (-2C) TEMPERATURES. THIS FAVORS STRONG
COMPRESSIONAL WARMING LEADING TO A RAPID RISE IN TEMPERATURES. THE
LATEST FORECAST GRIDS CONTINUE SUPPORT A REPEAT OF THE 115+ DEGREE
HEAT INDICES ALONG THE COASTAL ZONES FROM FRANKLIN COUNTY W ALONG
THE PANHANDLE AS DEW POINTS IN THIS AREA WILL REMAIN IN THE 80S.
THEREFORE AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THIS AREA.
A HEAT ADVISORY REMAINS IN EFFECT FOR THE REST OF THE TRI-STATE
FORECAST AREA. ANY RELIEF FROM THE HEAT WILL COME FROM ANY RAIN
COOLED AIR.

AS FAR AS PRECIPITATION...JUICY MODIFIED 12Z TAE SOUNDING REVEALS PW
OF 2.45 INCHES...LI OF -7.7 AND CAPE OF 4414 J/KG. ACTUAL SOUNDING
SHOWS A VERY MOIST AIR MASS WITH 100-MB MEAN MIXING RATIOS OF NEAR
20 G/KG...CONTRIBUTING TO A MODERATELY UNSTABLE AIR MASS. PRESENCE
OF GA FRONT/OUTFLOW BOUNDARIES...STG SFC HEATING AND ABUNDANT
LOW-LEVEL MOISTURE WILL LIKELY FOCUS SCATTERED-NUMEROUS TSTMS IN
CLUSTERS ESPECIALLY SE THIRD OF CWA. HOWEVER...SUBSIDENCE ON
BACKSIDE OF OVERNIGHT SHORTWAVE NOW IN ATLC MAY LEAD TO DECREASED
COVERAGE FOR THE ALA/SW GA ZONES THIS AFTERNOON. NO SUCH LUCK FOR FL
ZONES WHERE UPPER 70S TO AROUND 80 DEWPOINTS OVER THE EASTERN GULF
BEGINNING TO ADVECT NWD. WEAK DEEP-LAYER FLOW WILL LIMIT POTENTIAL
FOR LONG-LIVED SUPERCELL ORGANIZATION. HOWEVER STRONG DIRECTIONAL
SHEAR SHOULD EXIST. ONCE THE STORMS GET GOING...THEY SHOULD HAVE
VERY ROBUST UPDRAFTS.

AS NOTED ABOVE...MORNING VISIBLE SATELLITE IMAGERY IMPLIES THAT
STRONG DIABATIC HEATING HAS OCCURRED OVER AL/GA COUNTIES AND MOVING
INTO ADJACENT FL. THIS SUPPORTS MODERATE TO STRONG INSTABILITY WITH
MLCAPE AFTERNOON SBCAPE FROM VARIOUS MODELS...INCLUDING THE WRF...
ALL IN THE 4000-5000 J/KG RANGE WITH PLENTY OF CAPE IN THE HAIL
GROWTH ZONE. THE PROBLEM IS THAT WET BULB ZERO HEIGHTS WILL BE TOO
HIGH (OVER 14 KFT) OR MID LEVELS TOO WARM...TO ALLOW MANY HAIL
STONES OF ANY APPRECIABLE SIZE TO REACH THE GROUND. HOWEVER...THESE
MELTING HAIL STONES WILL ONLY WORK TO ENHANCE DOWNDRAFTS. SURFACE
DELTA THETA-E VALUES ARE MORE THAN HIGH ENOUGH (30-35 K) TO SUPPORT
WET MICROBURSTS ONCE AGAIN THIS AFTERNOON AND EARLY EVENING. THE SPC
HAS THE AREA IN THE 5 PERCENT ZONE FOR SEVERE CONVECTIVE WINDS.

OVERALL PRIMARY FACTOR DISTINGUISHING TODAY FROM SATURDAY IS THE
EARLY PASSAGE OF SHORTWAVE OFF INTO THE ATLANTIC COAST WITH
GENERALLY RISING MIDLEVEL HEIGHTS THROUGH THE REMAINDER OF THE DAY.
AS SUCH...THE POTENTIAL FOR MORE ORGANIZED SEVERE WEATHER APPEARS TO
HAVE DIMINISHED ESPECIALLY IN ALA/SW GA...THOUGH ISOLATED DAMAGING
WIND GUSTS WILL REMAIN POSSIBLE EVEN THERE WITH THE STRONGER STORM
CLUSTERS. WILL TWEAK INHERITED WX AND POP GRIDS TO REFLECT HEAVY
RAIN AND DAMAGING WIND THREAT.

&&

.MARINE...THIS AFTERNOON THROUGH THU.
WINDS AND SEAS WILL REMAIN LIGHT OVER THE GULF COASTAL WATERS WITH
WINDS SPEEDS GENERALLY 10 KT OR LESS AND SEAS 2 FT OR LESS OUTSIDE
OF THUNDERSTORMS THROUGH THE PERIOD. THE PRIMARY CONCERN OVER THE
WATERS WILL CONTINUE TO BE THE EXCESSIVE HEAT INDICES WHICH WILL
REMAIN IN EXCESS OF 100 DEGREES BOTH DAY AND NIGHT.

&&

.AVIATION...DESPITE THE EXTENSIVE CANOPY OF MID AND HIGH LEVEL
CLOUDINESS ACROSS THE CWA THIS MORNING...WE ARE STILL DEALING WITH
WHAT SHOULD BE A BRIEF PERIOD OF LIFR CONDITIONS AT ABY...AND A 6-8
HOUR PERIOD OF THESE RESTRICTIONS AT VLD WHEN ALL IS SAID AND DONE
(VLD DROPPED TO THESE LEVELS AT 541Z WITH 300FT CIGS). ELSEWHERE...
ECP IS AT 3 MILES VISIBILITY AS OF 12Z...SO THEY ARE JUST HANGING ON
TO MVFR LEVEL CONDITIONS...BUT FORTUNATELY...BOTH TLH AND DHN ARE
SAFELY IN THE VFR RANGE.

AFTER THE MORNING FOG BURNS OFF...SHOWERS AND THUNDERSTORMS WILL BE
THE NEXT CONCERN FOR TODAY...AND WE ALREADY HAVE DEVELOPMENT IN
LIBERTY...FRANKLIN..AND GULF COUNTIES....BUT THESE ARE MOVING TO THE
SE AWAY FROM THE TLH TERMINAL.

&&

.FIRE WEATHER...ANOTHER HOT AND HUMID DAY EXPECTED WITH HEAT INDICES
OVER 105 DEGREES BY MIDDAY. THE LOW LEVEL MOISTURE IN PLACE...
COMBINED WITH GOOD CHANCES FOR AFTERNOON THUNDERSTORMS WILL KEEP
RELATIVE HUMIDITY VALUES ABOVE CRITICAL LEVELS DESPITE THE HIGH
TEMPS. THE HOT CONDITIONS ARE GOING TO CONTINUE THROUGH THE FIRST
HALF OF THE WORKWEEK...BUT STILL RH VALUES ARE EXPECTED TO REMAIN
ABOVE CRITICAL THRESHOLDS. AFTERNOON STORMS WILL HAVE SOMEWHAT LESS
COVERAGE DURING MONDAY AND TUESDAY WITH STRONG RIDGING OVERHEAD. THE
STORMS SHOULD RAMP BACK UP AGAIN BY WEDNESDAY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...HEAT ADVISORY SUN AFT 11 AM TO 6 PM CDT

GA...HEAT ADVISORY SUN AFT 12 PM TO 7 PM EDT.

FL...EXCESSIVE HEAT WARNING 12 PM EDT/11 AM CDT TO 7 PM EDT/6 PM CDT
     FOR FLZ014-015-108-112-114-115.
     HEAT ADVISORY SUN AFT 12 PM EDT/11 AM CDT TO 7 PM EDT/6 PM CDT
     FOR ALL BUT THE COASTAL PANHANDLE ZONES FROM FRANKLIN WEST.

GM...NONE.

&&

BLOCK/GOULD
Hazardous weather outlook, Aug 1, 4:50 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SUN AUG 1 2010

...ISOLATED SEVERE STORMS POSSIBLE TODAY...

...EXCESSIVE HEAT WARNING IN EFFECT FOR COASTAL AREAS...

...HEAT ADVISORY IN EFFECT INLAND...

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
550 AM EDT SUN AUG 1 2010 /450 AM CDT SUN AUG 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
MUCH LIKE SATURDAY...THERE WILL BE TWO PRIMARY WEATHER THREATS
TODAY...EXCESSIVE HEAT AND ISOLATED SEVERE STORMS. HEAT INDICES
WILL PEAK AT OR ABOVE 110 DEGREES ACROSS MOST OF THE FORECAST AREA
ONCE AGAIN THIS AFTERNOON WITH SOME COASTAL AREAS REACHING OR
SLIGHTLY EXCEEDING 115 DEGREES. SCATTERED TO NUMEROUS SHOWERS AND
STORMS ARE EXPECTED TO DEVELOP AND SEVERAL OF THESE WILL BE
STRONG. ISOLATED STORMS COULD REACH SEVERE LIMITS WITH FREQUENT
LIGHTNING AND DAMAGING WIND GUSTS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD BACK EAST OVER THE
AREA EARLY IN THE WEEK AND THIS WILL PROLONG THE CURRENT HEAT WAVE
FOR SEVERAL MORE DAYS. TEMPERATURES WILL APPROACH THE CENTURY MARK
EACH AFTERNOON THROUGH AT LEAST MID WEEK WITH HEAT INDICES RISING
TO NEAR 110 DEGREES...IF NOT A BIT HIGHER. THERE MAY BE A SLIGHT
MODERATION IN TEMPERATURES LATER IN THE WEEK...BUT CONDITIONS WILL
REMAIN WARMER THAN NORMAL. SCATTERED THUNDERSTORMS WILL DEVELOP
EACH AFTERNOON AND LIKE ON MOST SUMMER DAYS...ISOLATED STRONG
STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Local storm report, Aug 1, 9:30 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 AM EDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     RENO                    30.77N 84.29W
07/31/2010                   GRADY              GA   LAW ENFORCEMENT

            MULLTIPLE TREES DOWN ALONG HIGHWAY 111 SOUTH FROM RENO TO
            CALVARY

&&

BLOCK
Local storm report, Aug 1, 9:33 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1033 AM EDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     RENO                    30.77N 84.29W
07/31/2010                   GRADY              GA   LAW ENFORCEMENT

            MULLTIPLE TREES DOWN ALONG HIGHWAY 111 SOUTH FROM RENO TO
            CALVARY

&&

BLOCK
Local storm report, Aug 1, 9:34 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1034 AM EDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     VALDOSTA                30.85N 83.28W
07/31/2010                   LOWNDES            GA   EMERGENCY MNGR

            25 TO 30 TREES DOWN AROUND THE COUNTY WITH POWER OUTAGES
            IN THE CITY OF VALDOSTA. MINOR ROOF DANMAGE TO THE ROOF
            OF A RESTAURANT ON ASHLEY STREET.

0501 PM     TSTM WND DMG     2 N RENO                30.80N 84.29W
07/31/2010                   GRADY              GA   LAW ENFORCEMENT

            A FEW TREES DOWN. LOCATION AND TIME ESTIMATED BY RADAR.

0505 PM     TSTM WND DMG     RENO                    30.77N 84.29W
07/31/2010                   GRADY              GA   LAW ENFORCEMENT

            MULLTIPLE TREES DOWN ALONG HIGHWAY 111 SOUTH FROM RENO TO
            CALVARY

0634 PM     TSTM WND DMG     4 W COTTONDALE          30.80N 85.44W
07/31/2010                   JACKSON            FL   LAW ENFORCEMENT

            A FEW TREES DOWN. LOCATION AND TIME ESITMATED BY RADAR.

0923 PM     TSTM WND GST     TALLAHASSEE             30.44N 84.28W
07/31/2010  M66.00 MPH       LEON               FL   ASOS

&&

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat, 1 heat. Local standard time, as filed.

Excessive Heat, Jackson

When
August 1, 12:00 PM EST to 5:00 PM EST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Heat, Leon

When
August 1, 12:00 PM EST to 3:00 PM EST
Where
Leon forecast zone
Reported by
ASOS
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Excessive Heat, Inland Bay

When
August 1, 1:00 PM EST to 6:00 PM EST
Where
Inland Bay forecast zone
Reported by
ASOS
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258872, 258873, 258871.